Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2014
Severe Thunderstorm Warning 123, NWS La Crosse, WI
NWS La Crosse, WI issued this severe thunderstorm warning at Aug 29, 2014, 4:45 PM CDT for Buffalo County, Trempealeau County, Wisconsin; Winona County, Minnesota. It was in force for 45 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 29, 2014, 4:45 PM CDT (21:45 UTC)
- Expired
- Aug 29, 2014, 5:30 PM CDT
- In force
- 45 min
- Issued by
- NWS La Crosse, WI
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Winona County, MN, Buffalo County, WI, Trempealeau County, WI
The radar
The La Crosse radar (KARX), 62 km from the middle of the area, began a volume at 21:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 29, 4:56 PM CDT | TSTM WND GST 45 | Winona, MN | |
| Aug 29, 4:58 PM CDT | TSTM WND GST 40 | Winona, MN | |
| Aug 29, 5:15 PM CDT | TSTM WND DMG | 2 W Winona, MN | TREE LIMBS AND BRANCHES DOWN ON WEST SIDE OF WINONA. ESTIMATE WINDS OF 55 TO 60 MILES PER HOUR |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 30 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 9.8 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 162 J/kg
- Mixed-layer CIN
- -107 J/kg
- Mixed-layer LCL
- 741 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 186 m²/s²
- 0-3 km storm-relative helicity
- 164 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.7
The text
As transmitted, in the capitals the NWS used until 2016.
299
WUUS53 KARX 292145
SVRARX
MNC169-WIC011-121-292230-
/O.NEW.KARX.SV.W.0123.140829T2145Z-140829T2230Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LA CROSSE WI
445 PM CDT FRI AUG 29 2014
THE NATIONAL WEATHER SERVICE IN LA CROSSE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
WESTERN WINONA COUNTY IN SOUTHEAST MINNESOTA...
CENTRAL TREMPEALEAU COUNTY IN WEST CENTRAL WISCONSIN...
BUFFALO COUNTY IN WEST CENTRAL WISCONSIN...
* UNTIL 530 PM CDT
* AT 444 PM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM NEAR BUFFALO CITY TO ROLLINGSTONE TO NEAR
LEWISTON...MOVING NORTHEAST AT 30 MPH.
HAZARD...QUARTER SIZE HAIL AND 60 MPH WIND GUSTS.
SOURCE...LAW ENFORCEMENT. AT AROUND 430 PM TREES WERE BLOWN DOWN
NEAR ELBA IN WINONA COUNTY.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE
TO ROOFS...SIDING AND TREES.
* SEVERE THUNDERSTORMS WILL BE NEAR...
ALMA...FOUNTAIN CITY AND BUFFALO CITY AROUND 450 PM CDT.
WINONA AND MODENA AROUND 505 PM CDT.
MONDOVI AROUND 525 PM CDT.
ARCADIA...WHITEHALL AND INDEPENDENCE AROUND 530 PM CDT.
OTHER LOCATIONS IMPACTED BY THESE SEVERE THUNDERSTORMS INCLUDE
DODGE...WILSON...WAUMANDEE...COCHRANE AND GILMANTON.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
PREPARE IMMEDIATELY FOR LARGE HAIL AND DAMAGING WINDS. PEOPLE OUTSIDE
SHOULD MOVE TO A SHELTER...INSIDE A STRONG BUILDING AND AWAY FROM
WINDOWS.
&&
LAT...LON 4404 9195 4418 9197 4419 9196 4420 9186
4429 9192 4460 9176 4460 9167 4430 9117
4403 9148 4390 9173 4385 9201
TIME...MOT...LOC 2144Z 221DEG 28KT 4427 9186 4412 9181 4394 9183
HAIL...1.00IN
WIND...60MPH
$$
DAB3 follow-up statements
242
WWUS53 KARX 292158
SVSARX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
458 PM CDT FRI AUG 29 2014
MNC169-WIC011-121-292230-
/O.CON.KARX.SV.W.0123.000000T0000Z-140829T2230Z/
WINONA MN-TREMPEALEAU WI-BUFFALO WI-
458 PM CDT FRI AUG 29 2014
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM CDT
FOR CENTRAL WINONA...CENTRAL TREMPEALEAU AND BUFFALO COUNTIES...
AT 456 PM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM NEAR MONDOVI...TO 5 MILES NORTHWEST OF ARCADIA... TO
NEAR WINONA AND WILSON...MOVING NORTHEAST AT 55 MPH.
HAZARD...QUARTER SIZE HAIL AND 60 MPH WIND GUSTS.
SOURCE...LAW ENFORCEMENT.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING AND TREES.
THESE SEVERE STORMS WILL BE NEAR...
MONDOVI AROUND 500 PM CDT.
INDEPENDENCE AROUND 505 PM CDT.
WHITEHALL AND BLAIR AROUND 530 PM CDT.
THESE STORMS HAVE A HISTORY OF PRODUCING WIND DAMAGE WITH TREES
FALLING IN A CAMPGROUND NEAR ELBA.
OTHER LOCATIONS IMPACTED BY THESE SEVERE THUNDERSTORMS INCLUDE
DODGE...WILSON...WAUMANDEE...COCHRANE AND GILMANTON.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
PREPARE IMMEDIATELY FOR LARGE HAIL AND DAMAGING WINDS. PEOPLE OUTSIDE
SHOULD MOVE TO A SHELTER...INSIDE A STRONG BUILDING AND AWAY FROM
WINDOWS.
LARGE HAIL AND DAMAGING WINDS AND CONTINUOUS CLOUD TO GROUND
LIGHTNING IS OCCURRING WITH THESE STORMS. MOVE INDOORS IMMEDIATELY.
LIGHTNING IS ONE OF NATURES LEADING KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.
&&
LAT...LON 4405 9184 4418 9186 4420 9186 4429 9192
4460 9176 4460 9167 4430 9117 4403 9148
4390 9173 4387 9188
TIME...MOT...LOC 2156Z 220DEG 48KT 4456 9161 4432 9157 4402 9167
HAIL...1.00IN
WIND...60MPH
$$
DAB559
WWUS53 KARX 292222
SVSARX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
522 PM CDT FRI AUG 29 2014
MNC169-WIC011-121-292230-
/O.CON.KARX.SV.W.0123.000000T0000Z-140829T2230Z/
WINONA MN-TREMPEALEAU WI-BUFFALO WI-
522 PM CDT FRI AUG 29 2014
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM CDT
FOR CENTRAL WINONA...CENTRAL TREMPEALEAU AND SOUTHEASTERN BUFFALO
COUNTIES...
AT 522 PM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 7 MILES SOUTHWEST OF STRUM TO NEAR BLAIR TO 8 MILES
NORTHEAST OF RUSHFORD...MOVING SOUTHEAST AT 60 MPH.
HAZARD...60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES.
THESE SEVERE STORMS WILL BE NEAR...
BLAIR AROUND 525 PM CDT.
OTHER LOCATIONS IMPACTED BY THESE SEVERE THUNDERSTORMS INCLUDE
DODGE...WILSON...SQUARE BLUFF...HIGHWAY 95 AND COUNTY D AND
MARSHLAND.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
PREPARE IMMEDIATELY FOR LARGE HAIL AND DAMAGING WINDS. PEOPLE OUTSIDE
SHOULD MOVE TO A SHELTER...INSIDE A STRONG BUILDING AND AWAY FROM
WINDOWS.
LARGE HAIL AND DAMAGING WINDS AND CONTINUOUS CLOUD TO GROUND
LIGHTNING IS OCCURRING WITH THESE STORMS. MOVE INDOORS IMMEDIATELY.
LIGHTNING IS ONE OF NATURES LEADING KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.
&&
LAT...LON 4405 9174 4432 9152 4441 9151 4450 9151
4430 9117 4403 9148 4390 9173 4387 9188
TIME...MOT...LOC 2222Z 305DEG 52KT 4448 9149 4429 9130 4390 9164
HAIL...<.75IN
WIND...60MPH
$$
DAB862
WWUS53 KARX 292229
SVSARX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
529 PM CDT FRI AUG 29 2014
MNC169-WIC011-121-292236-
/O.EXP.KARX.SV.W.0123.000000T0000Z-140829T2230Z/
WINONA MN-TREMPEALEAU WI-BUFFALO WI-
529 PM CDT FRI AUG 29 2014
...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL WINONA...CENTRAL
TREMPEALEAU AND SOUTHEASTERN BUFFALO COUNTIES WILL EXPIRE AT 530 PM
CDT...
THE LINE OF STORMS PROMPTING THE WARNING HAS WEAKENED. THE STORMS
ARE STILL STRONG AND BEING MONITORED FOR POSSIBLE ADDITIONAL
WARNINGS.
BRIEF HEAVY RAINFALL AND FREQUENT LIGHTNING WILL ACCOMPANY THE
STORMS. DAMAGING WINDS CAN OCCUR WITH LITTLE WARNING.
LAT...LON 4405 9174 4432 9152 4441 9151 4450 9151
4430 9117 4403 9148 4390 9173 4387 9188
TIME...MOT...LOC 2225Z 221DEG 28KT 4448 9149 4429 9130 4390 9164
$$
DABWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 29, 3:00 PM CDT, 1 hour 45 minutes earlier.
Area forecast discussion, Aug 29, 3:00 PM CDT, 1 hour 45 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LA CROSSE WI 300 PM CDT FRI AUG 29 2014 .SHORT TERM...(TONIGHT THROUGH SATURDAY NIGHT) ISSUED AT 300 PM CDT FRI AUG 29 2014 MAIN FORECAST CONCERNS THIS PERIOD...SHRA/TSRA/HEAVY RAIN CHANCES TONIGHT INTO SAT MORNING. DATA ANALYSIS AT 18Z HAD A BROAD AREA OF LOW PRESSURE OVER WESTERN MN WITH A TROUGH/FRONT SOUTH TO THE TX PANHANDLE. VIS/WV/IR IMAGERY DEPICTING A RATHER VIGOROUS SHORTWAVE OVER EASTERN NEB. CONVECTION WITH THIS SHORTWAVE WAS OVER WESTERN IA/EASTERN NEB/NORTHWEST MO. CONVECTION EAST OF THE SHORTWAVE WAS LIFTING NORTH-NORTHEAST AROUND 40MPH. AHEAD OF ALL THIS SKIES HAD CLEARED ACROSS EASTERN IA NORTHWARD INTO THE FCST AREA. TEMPS IN THIS MOSTLY SUNNY AREA WERE IN THE LOW-MID 80S WITH SB CAPES IN THE 2K-3K J/KG RANGE. OTHER SHRA/TSRA WERE LOCATED OVER NORTHEAST MN/NORTHWEST WI AHEAD OF THE LOW IN AN AREA OF STRONGER LOWER LEVEL THERMO-DYNAMIC FORCING. NO GLARING ERRORS NOTED WITH 29.12Z MODEL INITIALIZATIONS. SOLUTIONS QUITE SIMILAR FOR LATE THIS AFTERNOON THRU SAT...AS A SOUTHERN STREAM SHORTWAVE OVER EASTERN NEB/KS AT MID-DAY LIFTS NORTHEAST AND ANOTHER FEATURE OVER WESTERN ND SLIDES SOUTHEAST. CONSISTENT SIGNAL FOR A SHORTWAVE RIDGE TO BUILD ACROSS THE UPPER MIDWEST SAT NIGHT... AHEAD OF THE NEXT STRONGER TROUGH/ENERGY INTO THE NORTHERN ROCKIES. CONVECTIVE SCALE DETAIL DIFFERENCES REMAIN FOR TONIGHT/SAT BUT OVERALL FCST CONFIDENCE IN THE SHORT TERM IS ABOVE AVERAGE THIS CYCLE. IN THE SHORT TERM...FCST AREA IS UNDER THE RIGHT EXIT REGION OF A SMALL 300MB JET MAX WITH THE KS/NEB SHORTWAVE THIS AFTERNOON. EVEN WITH SOME SUNSHINE AND BUILD-UP OF CAPE THIS AFTERNOON...SHORT TERM FORECASTER HAS LOWERED SHRA/TSRA CHANCES INTO THE LATE AFTERNOON HOURS. MAY YET NEED TO LOWER/REMOVE THESE EVEN MORE INTO THE EARLY EVENING HOURS...ESPECIALLY EAST OF THE MS RIVER...AS CONVECTION TONIGHT IS MORE TIED TO THE KS/NEB SHORTWAVE AND A SFC LOW/TROUGH TRANSLATING NORTHEAST. 300MB JET AXIS PASSES THIS EVENING...WITH STRONGER LIFT/DIVERGENCE ALOFT OVER THE AREA DUE TO THIS AND THE KS/NEB SHORTWAVE LIFTING NORTHEAST TOWARD THE AREA. THIS WITH INCREASED CONVERGENCE/LIFT WITH/AHEAD OF THE APPROACHING SFC-700MB TROUGH AXIS. HAVE TRENDED PRECIP CHANCES TOWARD CONVECTION DEVELOPING NEAR I-35 LATE THIS AFTERNOON...THEN A BAND OF SHRA/TSRA TRANSLATING EAST ACROSS THE FCST AREA THRU TONIGHT...AS THE LOWER LEVEL TROUGH AND SHORTWAVE MOVE ACROSS MN/IA THIS EVENING AND ACROSS WI OVERNIGHT. CANNOT RULE OUT STRONG TO ISOLATED SEVERE STORMS WEST OF THE MS RIVER EARLY THIS EVENING. SEE SWODY1 FOR MORE DETAILS... BUT APPEARS MAIN THREAT REMAINS LOCALLY HEAVY RAINS. SEE HYDROLOGY SECTION BELOW. KS/NEB WAVE MOVES EAST OF THE AREA SAT MORNING WITH THE ND WAVE TO MOVE ACROSS THE AREA SAT AFTERNOON. WITH SOME INSTABILITY REMAINING OVER THE AREA...CONTINUED SOME SMALL SHRA/TSRA CHANCES ACROSS MUCH OF THE FCST AREA THRU SAT AFTERNOON. WITH THE PASSING SHORTWAVE...SHORTWAVE RIDGING ALOFT BUILD IN AND WEAK SFC HIGH PRESSURE...LEFT SAT NIGHT DRY. USED A BLEND OF THE NUMERICAL TEMP GUIDANCE FOR LOWS/HIGHS TONIGHT THRU SAT NIGHT. .LONG TERM...(SUNDAY THROUGH FRIDAY) ISSUED AT 300 PM CDT FRI AUG 29 2014 MAIN FORECAST CONCERNS FOR SUN THRU MON NIGHT...SHRA/TSRA/HEAVY RAIN/SEVERE CHANCES CENTERED ON SUN NIGHT. 29.12Z MODELS REMAIN IN GOOD AGREEMENT WITH EACH OTHER AND THEIR PREVIOUS RUNS SUN/SUN NIGHT AS THE NORTHERN ROCKIES TROUGH/ENERGY MOVES EAST INTO THE UPPER MIDWEST. TREND FAVORS A COMPROMISE OF THE EARLIER RUNS. CONSISTENCY REMAINS GOOD AS THE LEAD ENERGY/TROUGH AXIS MOVES EAST OF THE AREA MONDAY. TREND FAVORS A STRONGER SECONDARY SHORTWAVE TO MOVE INTO THE WESTERN DAKOTAS/EASTERN MT MON THEN INTO THE UPPER MIDWEST MON NIGHT. GIVEN THE DECENT BETWEEN MODEL AND RUN-TO-RUN CONSISTENCY...FCST CONFIDENCE IN THE SUN THRU MON NIGHT PERIOD IS AVERAGE TO GOOD THIS CYCLE. SUNDAY STILL TRENDS TO BE A GENERALLY DRY AND WARM DAY...WITH THE SFC- 700MB WELL WEST OF THE AREA AND MAIN SHORTWAVE ENERGY/PV ADVECTION ONLY INTO THE DAKOTA/WESTERN MN BY 00Z MON. CAPE/MOISTURE AXIS REMAINS WEST OF THE FCST AREA AS WELL. HOWEVER...SOME 850-700MB MOISTURE TRANSPORT/THETA-E CONVERGENCE IMPINGES ON THE NORTHWEST END OF THE FCST AREA LATE IN THE AFTERNOON. WILL CONTINUE A SMALL SHRA/TSRA CHANCE THERE IN THE LATE AFTERNOON TO BLEND WITH NEIGHBORING GRIDS. STRONGER/DEEPER OF THE FORCING/LIFT TRANSLATES ACROSS THE FCST AREA SUN NIGHT...WITH PW VALUES AGAIN IN THE 1.75 TO 2 INCH RANGE AND WARM CLOUD DEPTHS IN THE 3.5 TO 4KM RANGE. STORMS WILL AGAIN BE CAPABLE OF RAIN RATES OF 2 OR MORE INCHES/HR. HOWEVER...SHEAR IS INCREASED WITH TSRA/LINE OF STORMS EXPECTED TO BE PROGRESSIVE ACROSS THE AREA. BIGGER THREAT THAN ANY HEAVY RAINS WILL BE SEVERE STORMS WITH HAIL/WINDS...ESPECIALLY SUN EVENING WEST OF ROUGHLY A KEAU-KLSE-KPDC LINE. SEE SWODY3 FOR MORE DETAILS. ADDED MORE TEMPORAL RESOLUTION TO FCST GRIDS SUN NIGHT TO MARCH THE LINE OF SHRA/TSRA/RAIN CHANCES ACROSS THE FCST AREA. WITH THE MAIN MID LEVEL TROUGH AXIS/SHORTWAVE ENERGY STILL WEST OF THE FCST AREA MON MORNING AND MODEL CONSENSUS SHOWING LINGERING MUCAPE OF 500-1000 J/KG...CONTINUED 30-60 PERCENT SHRA/TSRA CHANCES...TAPERING DOWNWARD MON AFTERNOON WITH PASSAGE OF THE MID LEVEL TROUGH AXIS. TRENDED MON NIGHT DRY WITH PW VALUES ACROSS THE AREA FALLING BELOW 1 INCH AND LITTLE IN THE WAY OF LOWER LEVEL THERMO-DYNAMIC FORCING SIGNALS SEEN. SUNDAY TO BE A WARM DAY AHEAD OF THE FRONT WITH LOW LEVEL WARM ADVECTION AND 10-20 MPH SOUTH WINDS FOR MIXING. 925MB TEMPS CLIMB INTO THE 22 TO 26C RANGE BY 00Z MON...WITH SUNDAY HIGHS IN THE 80S FOR MUCH OF THE AREA. TRENDED SUN HIGHS A COUPLE DEGREES ABOVE THE MODEL CONSENSUS. REST OF THE MODEL/ENSEMBLE CONSENSUS LOWS/HIGHS FOR SUN NIGHT THRU MON NIGHT APPEAR WELL TRENDED. FOR TUESDAY THROUGH FRIDAY.../DAYS 4 TO 7/... MAIN CONCERNS THIS PERIOD...SHRA/TSRA CHANCES THU/FRI... TEMPERATURES THROUGH THE PERIOD. MEDIUM RANGE MODEL RUNS OF 29.00Z AND 29.12Z IN DECENT AGREEMENT FOR A STRONGER SHORTWAVE TROUGH TO BE PASSING ACROSS THE REGION ON TUE. AGREEMENT REMAINS GOOD FOR RISING HGTS...BROAD/FLAT RIDGING BUILDING OVER THE CENTRAL/EASTERN CONUS FOR WED THRU FRI...DOWNSTREAM OF TROUGHING DIGGING ALONG THE WEST COAST. THE TIGHTER MODEL CONSENSUS SEEN TUE-FRI FAVORS A COMPROMISE OF THE EARLIER RUNS. HOWEVER PLENTY OF DETAIL DIFFERENCES WITH SHORTWAVES EMBEDDED IN THIS QUASI- ZONAL FLOW ACROSS THE REGION BY THU/FRI...WHICH WOULD IMPACT SHRA/ TSRA CHANCES. OVERALL DAY 4-7 FCST CONFIDENCE IS AVERAGE THIS CYCLE. ECMWF/CAN-GEM A BIT SLOWER/STRONGER WITH A SHORTWAVE TO PASS ACROSS THE REGION TUE. THIS COMBINED WITH SOME WEAK 850-700MB MOISTURE TRANSPORT AND MU CAPE IN THE 500 J/KG RANGE...THE SMALL CONSENSUS SHRA/TSRA CHANCE TUE LOOKS REASONABLE. RISING HGTS...HIGH PRESSURE BUILDING IN WED AND LITTLE IN THE WAY OF LOWER LEVEL THERMO-DYNAMIC FORCING SIGNALS INDICATED...WED HAS THE BEST CHANCE OF BEING A DRY DAY. TROUGHING DIGGING ALONG THE WEST COAST INDUCES LEE TROUGHING IN THE CENTRAL/NORTHERN PLAINS FOR THU/FRI. THE RETURN OF SOUTHERLY FLOW AHEAD OF THIS TROUGH SENDS INCREASING MOISTURE/INSTABILITY NORTHWARD INTO THE UPPER MIDWEST FOR THU/FRI. THIS WOULD BE COUPLED WITH SOME LOWER LEVEL WARM ADVECTION/ISENTROPIC LIFT AND A WEAKER SHORTWAVE OR TWO PROGGED TO BE RIPPLING THRU THE QUASI-ZONAL FLOW. 20-40 PERCENT SHRA/TSRA CHANCES THU/FRI PER THE MODEL/ENSEMBLE CONSENSUS APPEAR REASONABLE FOR NOW. MODEL/ENSEMBLE CONSENSUS TEMPS NEAR TO A BIT BELOW NORMAL TUE WITH THE PASSING TROUGH... THEN NEAR TO ABOVE NORMAL FOR WED THRU FRI WITH THE RISING HGTS/ BROAD RIDGING...LOOK GOOD AT THIS TIME. && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SATURDAY AFTERNOON) ISSUED AT 1256 PM CDT FRI AUG 29 2014 INSTABILITY IS GROWING ACROSS THE TAF SITES THIS AFTERNOON AND LATER IN THE DAY AND THROUGH THE EVENING...THUNDERSTORMS AND RAIN WILL DEVELOP. TRIED TO CONCENTRATE THE TSRA CHANCES INTO A 3 HOUR WINDOW THIS EVENING. HEAVIER RAINFALL RATES WILL MEAN MORE LIKELY IFR CONDITIONS FROM ANY TSRA...ESPECIALLY WITH INSTABILITY BUILDING AND THE AIR MASS CONTAINING RICH MOISTURE. THERE WILL BE A VERY MOIST BOUNDARY LAYER BY SUNRISE WITH LIGHT WINDS. IT SEEMS THE PROBABILITIES FOR LIFR CIGS ARE INCREASING THROUGH THE OVERNIGHT SO CONTINUED THE TREND OF LOW CIGS AND FOG SATURDAY MORNING. && .HYDROLOGY... ISSUED AT 300 PM CDT FRI AUG 29 2014 PLAN TO CONTINUE WITH THE HYDROLOGIC OUTLOOK /ESF/ TONIGHT. WITH WARM CLOUD DEPTHS IN THE 3.5 TO 4KM RANGE AND PW VALUES OF 1.75 TO 2 INCHES... ANY TSRA TONIGHT SHOULD BE EFFICIENT RAIN PRODUCERS WITH POTENTIAL RAIN RATES OF 2 INCHES/HR OR MORE. WITH THE INCREASING SPEED OF THE FEATURES/FORCING AND INCREASING WINDS ABOVE 850MB SHOULD MAKE STORMS MORE PROGRESSIVE TONIGHT AND KEEP ANY HEAVY RAINS MORE LOCALIZED. CONCERN IS NOT ABOUT WIDESPREAD HEAVY RAINS AND LARGER SCALE FLOODING...BUT MORE ABOUT THE HEAVY RAIN RATES IF ANY STORMS ARE SLOW MOVING OR REPEAT. IF ONE OF THESE STORMS WOULD CROSS AN URBAN AREA...STREET FLOODING COULD DEVELOP QUICKLY. && .ARX WATCHES/WARNINGS/ADVISORIES... WI...NONE. MN...NONE. IA...NONE. && SHORT TERM...RRS LONG TERM....RRS AVIATION.....BAUMGARDT HYDROLOGY....RRS
Hazardous weather outlook, Aug 29, 12:13 PM CDT, 4 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LA CROSSE WI 1213 PM CDT FRI AUG 29 2014 IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ032-033- 301200- MITCHELL-HOWARD-WINNESHIEK-ALLAMAKEE-FLOYD-CHICKASAW-FAYETTE- CLAYTON-WABASHA-DODGE-OLMSTED-WINONA-MOWER-FILLMORE-HOUSTON- BUFFALO-TREMPEALEAU- 1213 PM CDT FRI AUG 29 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST IOWA...SOUTHEAST MINNESOTA...AND WEST CENTRAL WISCONSIN. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS ARE EXPECTED TO DEVELOP AND AFFECT THE AREA LATE THIS AFTERNOON AND EVENING. PERIODS OF HEAVIER RAINS AND LIGHTNING ARE EXPECTED FROM THE STORMS. SHOULD STORMS REPEAT OVER THE SAME AREAS...LOCALIZED FLASH FLOODING COULD OCCUR. ALTHOUGH NOT EXPECTED TO BE WIDESPREAD...THERE IS A RISK OF ISOLATED POCKETS OF DAMAGING WINDS. SOME HAIL MAY ALSO BE EXPERIENCED. THE MAIN THREAT PERIOD WILL BE FROM ABOUT 5-9 PM. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THUNDERSTORMS WILL REMAIN POSSIBLE THROUGH SATURDAY MORNING. LIGHTNING AND HEAVY RAINS WILL BE THE MAIN THREATS FROM THESE STORMS. MORE THUNDERSTORMS SHOULD OCCUR SUNDAY NIGHT THROUGH MONDAY NIGHT. SOME OF THE STORMS SUNDAY NIGHT COULD BE SEVERE WITH DAMAGING WINDS...LARGE HAIL AND HEAVY RAINS THE MAIN THREATS. ADDITIONAL THUNDERSTORMS WILL BE POSSIBLE WEDNESDAY THROUGH THURSDAY. AT THIS TIME...IT IS TOO EARLY TO DETERMINE IF THERE IS A SEVERE THREAT WITH ANY OF THESE STORMS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATER THIS AFTERNOON AND EVENING AND AGAIN SUNDAY NIGHT. .EMERGENCY MANAGEMENT COORDINATION... NO WEBINAR IS SCHEDULED. HOWEVER...A MULTIMEDIA WEATHER BRIEFING WILL BE POSTED TO THE NWS LA CROSSE YOU TUBE SITE THIS AFTERNOON. WIZ017-029-034-041>044-053>055-061-301200- TAYLOR-CLARK-JACKSON-LA CROSSE-MONROE-JUNEAU-ADAMS-VERNON- CRAWFORD-RICHLAND-GRANT- 1213 PM CDT FRI AUG 29 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL WISCONSIN...NORTH CENTRAL WISCONSIN...AND WESTERN INTO SOUTHWEST WISCONSIN. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORM ARE EXPECTED TO MOVE INTO WISCONSIN MAINLY THIS EVENING FROM WEST TO EAST. HEAVY RAINS AND LIGHTNING ARE EXPECTED FROM THE STORMS. THE STORMS ARE EXPECTED TO KEEP MOVING AND THEREFORE THE FLOODING THREAT SHOULD REMAIN MINOR. ALTHOUGH NOT EXPECTED TO BE WIDESPREAD...THERE IS A RISK OF ISOLATED POCKETS OF DAMAGING WINDS THROUGH ABOUT MID-EVENING. SOME HAIL MAY ALSO BE EXPERIENCED. THE MAIN THREAT PERIOD WILL BE FROM ABOUT 7-11 PM. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THUNDERSTORMS WILL REMAIN POSSIBLE THROUGH SATURDAY MORNING. LIGHTNING AND HEAVY RAINS WILL BE THE MAIN THREATS FROM THESE STORMS. MORE THUNDERSTORMS SHOULD OCCUR SUNDAY NIGHT THROUGH MONDAY NIGHT. IT APPEARS THE MAIN SEVERE WEATHER THREAT WILL BE WEST OF THE MISSISSIPPI RIVER. STRONG STORMS ARE POSSIBLE SUNDAY NIGHT IN WISCONSIN WITH GUSTY WINDS...HAIL AND HEAVY RAINS THE MAIN THREATS. ADDITIONAL THUNDERSTORMS WILL BE POSSIBLE WEDNESDAY THROUGH THURSDAY. AT THIS TIME...IT IS TOO EARLY TO DETERMINE IF THERE IS A SEVERE THREAT WITH ANY OF THESE STORMS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING...MAINLY FOR AREAS CLOSER TO THE MISSISSIPPI RIVER /EARLY-MID EVENING/. A SMALL POSSIBILITY EXISTS FOR ACTIVATION SUNDAY EVENING. .EMERGENCY MANAGEMENT COORDINATION... NO WEBINAR IS SCHEDULED. HOWEVER...A MULTIMEDIA WEATHER BRIEFING WILL BE POSTED TO THE NWS LA CROSSE YOU TUBE SITE THIS AFTERNOON. WELVAERT/BAUMGARDT
In the hours before
Special weather statement, Aug 29, 3:59 PM CDT, 46 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LA CROSSE WI 359 PM CDT FRI AUG 29 2014 IAZ008-009-018-019-MNZ079-086>088-094-095-WIZ032-033-292300- MITCHELL-HOWARD-FLOYD-CHICKASAW-WABASHA-DODGE-OLMSTED-WINONA- MOWER-FILLMORE-BUFFALO-TREMPEALEAU- INCLUDING THE CITIES OF...CHARLES CITY...ROCHESTER...WINONA... AUSTIN 359 PM CDT FRI AUG 29 2014 ...THUNDERSTORMS INCREASING ACROSS THE AREA... THUNDERSTORMS ARE DEVELOPING ACROSS PARTS OF NORTHEAST IOWA...SOUTHEAST MINNESOTA...AND WESTERN WISCONSIN LATE THIS AFTERNOON. ABUNDANT SUNSHINE HAS ALLOWED AMPLE ENERGY FOR THUNDERSTORMS THROUGH EVENING. EXPECT THE STORMS TO INCREASE IN COVERAGE. EXPECT PERIODS OR WAVES OF STORMS THROUGH EARLY EVENING. FREQUENT CLOUD TO GROUND LIGHTNING AND BRIEF HEAVY RAINFALL WILL OCCUR WITH THE STORMS. ISOLATED POCKETS OF DAMAGING WINDS AND DIME SIZED HAIL COULD ALSO OCCUR THE STRONGEST STORMS. ISOLATED SEVERE THUNDERSTORM WARNINGS ARE POSSIBLE. IF YOU HEAR THUNDER...YOU ARE AT RISK OF BEING STRUCK BY LIGHTNING. FREQUENT LIGHTNING IS EXPECTED FROM THESE STORMS...MORE THAN NORMAL. PLAN A SHELTER OR BUILDING FOR COVER IF OUTDOORS THROUGH THE EVENING. BAUMGARDT
The office that day
Everything else NWS La Crosse, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 29, 5:07 PM CDT | Severe Thunderstorm Warning | ARX | Buffalo, Trempealeau | 38 min |
| Aug 29, 5:13 PM CDT | Severe Thunderstorm Warning | ARX | Fillmore, Houston, Winona | 47 min |
| Aug 29, 6:05 PM CDT | Special Weather Statement | ARX | Winona | 25 min |
| Aug 29, 6:18 PM CDT | Areal Flood Advisory | ARX | Fillmore, Houston, Winona | 3 hr |
Nearby
Severe Thunderstorm Warnings in Wisconsin, 2014Severe Thunderstorm Warnings in Minnesota, 2014Every severe thunderstorm warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.